Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 65, NWS Wichita, KS

May 10, 1996Ellsworth County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 10, 1996, 1:07 AM CDT for Ellsworth County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 1996, 1:07 AM CDT (06:07 UTC)
Expired
May 10, 1996, 2:00 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 134 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 100605
SVRICT
KSC053-100700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT FRI MAY 10 1996
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...NORTHERN ELLSWORTH COUNTY
 
AT 103 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 10
MILES EAST OF RUSSELL...OR 10 MILES WEST OF WILSON. THIS STORM WAS
MOVING EAST AT 40 MPH.
 
PERSONS IN WILSON...BLACK WOLF AND ON INTERSTATE 70 IN NORTHERN
ELLSWORTH COUNTY SHOULD EXPECT DAMAGING THUNDERSTORM WINDS.
 
WINDS TO UP 65 MPH WERE REPORTED WITH THIS STORM IN RUSSELL.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
MARIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:09 PM CDT, 9 hours 58 minutes earlier.

Area forecast discussion, May 9, 3:09 PM CDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
305 PM CDT THU MAY 9 1996

DISCUSSION: (GOING WITH PERSISTENCE)

18Z SFC MAP CONTINUES TO SHOW  BOUNDARY WEST OF CWA...DDC 88D SHOWED
BOUNDARY FAIRLY WELL ALSO.  COLD FRONT IS CURRENTLY MOVING THORUGH
NEBRASKA PANHANDLE.  ONLY QUESTION IS WILL THE CAP BREAK DOWN ENOUGH TO
FIRE THUNDERSTORMS TONIGHT. GUSTY SOUTH WINDS CONTINUING TO PUMP MOISTURE
INTO CWA.  LOOKING AT ADAP...CAP STRENGTH NOT ERODING MUCH AS OF NOW...
BUT SHORT WAVE IS STILL TO THE WEST...LOOKING AT WIND PROFILER DATA.
LOOKING AT H5 AND H3 SEE GOOD DIFFLUENCE OVER KANSAS. ALSO SEE GOOD
DIFLUENCE IN THE THICKNESS FIELDS...WHICH SHOULD HELP INDUCE ANOTHER
MESOSCALE CONVECTIVE SYSTEM (MCS)  OVER ENTIRE CWA.  H7 SHOWS PRETTY
GOOD CAP OVER WESTERN KANSAS...WHICH  SHOULD BREAK DOWN SOMEWHAT AS
SHORTWAVE MOVES ACROSS THE STATE.  MODELS  SHOW COOL(COLD) FRONT
CONTINUING TO MOVE SOUTHEAST...WHICH SHOULD AID IN  MOVING SFC BOUNDARY
TO THE EAST WHICH WILL HELP PROVIDE MORE LIFT FOR  THUNDERSTORM
DEVELOPMENT WEST OF CWA.  AS SHORT WAVE MOVES THROUGH THE AREA FEEL
THAT THUNDERSTORM ACTIVITY WILL OCCUR...SOME MAY BECOME SEVERE (REPEAT
OF LAST FEW DAYS).

CONSIDERING AMOUNT OF PRECIP THAT HAS OCCURRED OVER CENTRAL CWA AND RENO
AND HARVEY COUNTIES LAST FEW DAYS AND PRECIP RETURNING TONIGHT...FEEL A
FLASH FLOOD WATCH IS A GOOD IDEA FOR TONIGHT.

AS FOR FRIDAY...THUNDERSTORMS FCST LOOK GOOD ALONG WITH SLIGHTLY COOLER
TEMPS.

RSL 059/068 74   SLN 060/070 74
ICT 068/077 75   HUT 065/073 75
CNU 068/079 66

KIRKWOOD

In the hours before

Local storm report, May 9, 7:35 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
721 PM CDT THU MAY 09 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    STERLING                  KS   1.75 INCH HAIL
05/09/96   RICE

0653 PM    5 S STERLING              KS   1 INCH HAIL
05/09/96   RENO

0653 PM    NICKERSON                 KS   2.75 INCH HAIL
05/09/96   RENO

0658 PM    PLEVNA                    KS   .75 INCH HAIL
05/09/96   RENO

 KIRKWOOD
Special weather statement, May 9, 9:19 PM CDT, 3 hours 48 minutes before
KSZ032-033-047-048-100245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
920 PM CDT THU MAY 9 1996

...STATUS MESSAGE FOR TORNADO WATCH NUMBER 329...

THE FOLLOWING COUNTIES IN CENTRAL K ANSAS HAVE BEEN CLEARED FROM
TORNADO WATCH NUMBER 329...RUSSELL...BARTON...LINCOLN AND
ELLSWORTH.

KED
Local storm report, May 9, 9:24 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KANSAS
923 PM CDT THU MAY 09 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    STERLING                  KS   1.75 INCH HAIL
05/09/96   RICE

0653 PM    5 S STERLING              KS   1 INCH HAIL
05/09/96   RENO

0653 PM    NICKERSON                 KS   2.75 INCH HAIL
05/09/96   RENO

0658 PM    PLEVNA                    KS   .75 INCH HAIL
05/09/96   RENO

0717 PM    SYLVIA                    KS   1.75 INCH HAIL
05/09/96   RENO

0717 PM    NICKERSON                 KS   1.75 INCH HAIL
05/09/96   RENO

0717 PM    PLEVNA                    KS   1 INCH HAIL
05/09/96   RENO

0740 PM    INMAN                     KS   1.75 INCH HAIL
05/09/96   MCPHERSON

0740 PM    LYONS                     KS   1.75 INCH HAIL
05/09/96   RICE

0749 PM    LYONS                     KS   2 INCH HAIL
05/09/96   RICE

0750 PM    PLEVNA                    KS   1 INCH HAIL
05/09/96   RENO

0815 PM    8 S ARLINGTON             KS   2.75 INCH HAIL
05/09/96   RENO
0850 PM    5 S SYLVIA                KS   TORNADO
05/09/96   RENO                           UNCONF8IRMED TORNADO TOUCH
                                          DOWN 5 S SYLVIA

KIRKWOOD
Special weather statement, May 9, 11:04 PM CDT, 2 hours 3 minutes before
KSZ049>053-067>069-082-083-091>093-100430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1105 PM CDT THU MAY 9 1996

...TORNADO WATCH NUMBER 329 FOR CENTRAL KANSAS HAS EXPIRED...

THE TOvRNADO WATCH...NUMBER 329...IS NO LONGER IN EFFECT FOR
CENTRAL KANSAS.

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:46 PM CDTSevere Thunderstorm WarningICTRice59 min
May 9, 7:53 PM CDTSevere Thunderstorm WarningICTReno67 min
May 9, 8:05 PM CDTSevere Thunderstorm WarningICTMcPherson55 min
May 9, 8:32 PM CDTTornado WarningICTReno43 min
May 9, 9:14 PM CDTFlash Flood WarningICTReno3 hr
May 9, 11:39 PM CDTSevere Thunderstorm WarningICTRussell51 min
May 10, 12:22 AM CDTSevere Thunderstorm WarningICTLincoln53 min
May 10, 12:32 AM CDTSevere Thunderstorm WarningICTBarton, Russell58 min
May 10, 1:32 AM CDTSevere Thunderstorm WarningICTBarton43 min
May 10, 2:52 AM CDTSevere Thunderstorm WarningICTHarper38 min
May 10, 3:37 AM CDTSevere Thunderstorm WarningICTHarper, Sumner38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.